Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

June 17, 2021Mitchell County, Iowa

NWS La Crosse, WI issued this special weather statement at Jun 17, 2021, 3:18 PM CDT for Mitchell County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2021, 3:18 PM CDT (20:18 UTC)
Expired
Jun 17, 2021, 3:45 PM CDT
In force
27 min
Issued by
NWS La Crosse, WI

County Mitchell County, IA

The radar

The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-583 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS83 KARX 172018
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
318 PM CDT Thu Jun 17 2021

IAZ008-172045-
Mitchell-
318 PM CDT Thu Jun 17 2021

...A STRONG THUNDERSTORM WILL AFFECT MITCHELL COUNTY...

At 318 PM CDT, a strong thunderstorm was located over Northwood,
moving east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Osage, St. Ansgar, Stacyville, Mitchell, Carpenter, and Orchard.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4350 9303 4348 9265 4321 9276 4321 9282
      4326 9302
TIME...MOT...LOC 2018Z 284DEG 39KT 4343 9326 

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 2:24 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 17, 2:24 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
224 PM CDT Thu Jun 17 2021

.SHORT TERM...(This evening through Friday)
Issued at 225 PM CDT Thu Jun 17 2021

The threat for impactful severe weather remains on tap for much
of the forecast area late this afternoon into the overnight hours.

As of 19Z, a poorly defined cold front stretched from Polk and
St. Croix counties southwestward through the southern Twin Cities
metro to south of Sioux Falls. Ahead of this baroclinic zone, a
narrow corridor of rich theta-e air exists with surface dewpoints
in the upper 60s to around 70 degrees and temperatures pushing 90+
degrees. Mid-level convection associated with the leading edge of
an upper level impulse/jet streak have been progressing into
central Minnesota and spreading cloud debris and high-based
thundershowers/virga eastward across the forecast area. There is
some uncertainty as to how this complex will affect the threat for
surface-based convection later this afternoon. However, given the
the bulk of the daytime heating haven taken place and continued
southwesterly low-level theta-e advection continuing through the
afternoon just ahead of the boundary, minimal modification of the
near-surface airmass is expected.

Impressive mid-level lapse rates coupled with the rich lower
tropospheric theta-e ribbon will yield 3000-4000 J/kg of MLCAPE at
peak heating just ahead of the boundary. Increasing H700-500 wind
speeds ahead of the approaching upper level jet will yield 30-50
kts of effective shear in the column, plus with shear vectors
oriented nearly orthogonal to the frontal slope, the initial
storms should have an appreciable off-boundary motion which would
promote discrete convection early on, but upscale growth into a
multi-cell or linear complex is expected as we head into the
evening hours.

The locations impacted by convection for this event is still a
bit nebulous given a number of factors, such as the strength of
the EML cap, the influence of the mid-level cloud shield, and the
displacement of the main jet max north of the surface front. While
earlier CAM runs were strongly suggesting that discrete cells
would form in the rich airmass of northern Iowa, there have been
signals in the HRRR that the focus for convection may actually be
in western Wisconsin and far southeast Minnesota, closer to the
upper jet. Nevertheless, forecast soundings in northern Iowa still
depict profiles with low inhibition by 00-02Z, so this area still
bears close watching given its explosive potential.

Very large hail will be a threat with any discrete cells early on
given the high NCAPE values, morphing into a damaging wind threat
as we head into the overnight hours. Localized flooding concerns
may exist with any periods of heavy rainfall or training storms
given the dry and somewhat impervious soils. The tornado potential
appears more conditional based on localized enhancements to the
near-surface wind field in far northeast Iowa and southwest
Wisconsin where winds may remain more backed to the south and SRH
values increase in the evening, but hodographs within the inflow
layer would support streamwise vorticity ingestion and possibly
torndogenesis.

The front sags southward through the overnight hours, taking the
convection southward with it. The threat for severe weather should
wane after 06Z and storms should exit the southern forecast area
by 12Z. With upper level forcing lifting out of the region, the
front should lay out and linger over central Iowa and Illinois
during the day on Friday, but any additional storms should stay
south of the area.

.LONG TERM...(Friday night through Thursday)
Issued at 225 PM CDT Thu Jun 17 2021

Look for mostly dry conditions into the weekend with increasing CAA
slowly but steadily driving temperatures downward. Highs by Saturday
fall into the upper 70s to low 80s with surface high pressure firmly
in control. The next upstream wave descends into the northern CONUS
on Sunday, lifting the near surface baroclinic zone back northward
and bringing with it the threat for rain/storms during the day. A
shot of colder Canadian air arrives for the first half of the week,
a welcome change from the record hot start we have had to the month
of June.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Jun 17 2021

The threat for thunderstorms grows after 21Z today across
southeast MN and western WI, spreading southward into northeast IA
after 00Z this evening. These storms may be severe with damaging
winds and very large hail being the main threats. Confidence in
thunder at RST has decreased some since the 12Z TAFs, so limited
impacts to VCTS with the 18Z update. Winds this afternoon will be
out of the south to southwest this afternoon, veering to the
northwest this evening/overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, Jun 17, 1:23 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
123 PM CDT Thu Jun 17 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
123 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for parts of southeast
Minnesota...central Wisconsin...southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop this afternoon and last
through much of the evening. Some storms will become severe with a
risk for large hail, damaging wind, frequent lightning and bouts
of heavy rain. A tornado or two is also possible with stronger
storms.

While there could be a few storms this afternoon, most of the
stronger storms are expected to impact areas between 5pm and
Midnight. The higher risk for severe weather will be south of
Interstate 94.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances move in again by Sunday. At this time, it is
too early to determine any severe potential with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed at times later this
afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

Ensure dispatch centers and spotter groups are prepped for severe
weather potential. A webinar was already held at 1pm Thursday.

Shea

In the hours before

Special weather statement, Jun 17, 3:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
318 PM CDT Thu Jun 17 2021

IAZ008-172045-
Mitchell-
318 PM CDT Thu Jun 17 2021

...A STRONG THUNDERSTORM WILL AFFECT MITCHELL COUNTY...

At 318 PM CDT, a strong thunderstorm was located over Northwood,
moving east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Osage, St. Ansgar, Stacyville, Mitchell, Carpenter, and Orchard.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4350 9303 4348 9265 4321 9276 4321 9282
      4326 9302
TIME...MOT...LOC 2018Z 284DEG 39KT 4343 9326

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:34 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau56 min
Jun 17, 4:10 AM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau17 min
Jun 17, 5:36 AM CDTSpecial Weather StatementARXGrant24 min
Jun 17, 5:42 AM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Richland, Vernon33 min
Jun 17, 3:36 PM CDTSpecial Weather StatementARXAdams24 min
Jun 17, 5:56 PM CDTSpecial Weather StatementARXTrempealeau34 min
Jun 17, 6:20 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau25 min
Jun 17, 6:43 PM CDTSevere Thunderstorm WarningARXClark47 min
Jun 17, 6:50 PM CDTSpecial Weather StatementARXTrempealeau25 min
Jun 17, 6:59 PM CDTSevere Thunderstorm WarningARXBuffalo, Jackson, Trempealeau46 min
Jun 17, 2:12 AM CDTSpecial Weather StatementARXHoward, Mitchell63 min
Jun 17, 3:08 AM CDTSpecial Weather StatementARXMitchell67 min
Jun 17, 4:26 AM CDTSpecial Weather StatementARXChickasaw, Floyd, Howard64 min
Jun 17, 3:26 PM CDTSpecial Weather StatementARXFillmore, Winona34 min
Jun 17, 4:07 PM CDTSpecial Weather StatementARXWinona23 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.